Hail, Posey
- When
- May 1, 12:04 PM CST to 12:17 PM CST
- Where
- Posey County, Mt Vernon
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.933, -87.900
Thunderstorm winds were estimated around 80 MPH at several spots in southwest Indiana. About 15 to 20 trees and large limbs were blown onto city streets in Evansville, and a falling tree damaged a house roof.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorm winds were estimated around 80 MPH at several spots in southwest Indiana. About 15 to 20 trees and large limbs were blown onto city streets in Evansville, and a falling tree damaged a house roof. Just north of Evansville, a house on Fisher Road was badly damaged and two large trees were down. Three walls of the house buckled. In Warrick County, large trees and limbs were blown down north of Boonville. In Gibson County, trees were blown down on Highway 57 about a mile south of Oakland City. In Pike County, a sporadic path of tree damage extended from just west of Arthur across Winslow to just south of Otwell. Some of the trees landed on power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:05 AM CST, 10 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 1 2003 TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500 MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID LEVEL LOW OVER THE NORTHERN PLAINS. MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT. AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND ACCEPTED. EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS. WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS /AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY. STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY. WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA. ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS. MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON. AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION. .PAH...NONE. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1043 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM IL 0.75 INCH HAIL
05/01/03 JOHNSON REPORTED BY STATE POLICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1207 PM 6E HARRISBURG IL 0.88 INCH HAIL
05/01/03 SALINE REPORTED BY EOCILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112- 114-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1242 PM CDT THU MAY 1 2003 ...SEVERE THUNDERSTORM WATCH 195 CANCELLED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH. IN SOUTHEAST MISSOURI... CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...PERRY...CAPE GIRARDEAU...SCOTT...STODDARD...NEW MADRID AND MISSISSIPPI. IN SOUTHWEST ILLINOIS... PERRY...JACKSON...UNION...ALEXANDER...PULASKI...JOHNSON... WILLIAMSON...FRANKLIN...AND JEFFERSON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM RIDGEWAY IL 0.88 INCH HAIL
05/01/03 GALLATIN REPORTED BY THE PUBLICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1236 PM BOAZ KY WIND DAMAGE
05/01/03 GRAVES 2 POWER LINES AND SMALL
TREE LIMBS DOWN. REPORTED
BY GRAVES COUNTY DES.ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022- 011900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1253 PM CDT THU MAY 1 2003 AT 1250 PM CDT...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE ACROSS FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY. THE LEADING EDGE WAS FROM NEAR SHAWNEETOWN ILLINOIS TO NEAR MURRAY KENTUCKY. THE LINE CONTINUED TO MOVE TO THE EAST AT 35 MPH. WIDESPREAD WINDS FROM 40 TO 50 MPH WILL CONTINUE ALONG AND AHEAD OF THE LINE...AS IT MOVES ACROSS THE LAKES REGION OF WESTERN KENTUCKY... AND INTO SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THROUGH 200 PM. OCCASIONALLY...THE STORMS WILL PULSE UP AND BE SEVERE...WITH MARGINALLY SEVERE HAIL DIME TO NICKEL SIZE...AND WIND GUSTS TO NEAR 60 MPH. THESE CONDITIONS WILL BE FAVORABLE FOR BRINGING SMALL TREES...AND LIMBS DOWN...AS WELL AS MOVING AROUND LOOSE OUTDOOR OBJECTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST ILLINOIS AND FAR WESTERN KENTUCKY UNTIL 300 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST INDIANA AND WESTERN KENTUCKY...FROM PADUCAH AND MAYFIELD...EAST TO THE PENNYRILE REGION UNTIL 500 PM.
The national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351571, 5351572, 5351573, 5351577, 5351574, 5351578, 5351575, 5351576.